Hypoglycemia is a serious risk factor in diabetes management. Recent studies suggest that approximately 10 percent of diabetic dogs experienced hypoglycemic episodes that required hospitalization. One large survey found that the majority of diabetic dogs presented for hypoglycemia were receiving high doses of insulin (0.7 units or more per pound of body weight).
Overdosing, double-dosing, and persistent dosing despite weight loss or reduced food intake are common iatrogenic causes of hypoglycemia. (Iatrogenic diseases are caused by medical treatment.) Strenuous exercise or maldigestion caused by EPI, bacterial overgrowth, inflammatory bowel disease, or other digestive disorders can also lead to hypoglycemia in diabetic dogs.
If you’re ever uncertain about whether insulin was administered, the safest option is to withhold the injection. The consequences of missing a single insulin dose are negligible, while overdosing can be fatal. Never add more if you are unsure, including if some insulin spills while you give the injection.
Changes in body weight may require insulin dosage modifications. Dietary changes, particularly reduced carbohydrates, may require a reduced insulin dosage to prevent hypoglycemia.
Severe hypoglycemia resulting from too much insulin can cause seizures, irreversible brain damage, and death. Warning signs include nervousness, hyperexcitability, anxiety, vocalization, muscle tremors, lack of coordination, wobbliness (the dog may appear drunk), and pupil dilation.
If these signs are seen, the dog should be fed immediately. If the dog can’t or won’t eat, rub Karo syrup, pancake syrup, honey, or even sugar water on her gums before calling your veterinarian. If immediate improvement is not seen, transport your dog to the vet after feeding for further care, such as intravenous glucose. Don’t give any more insulin until you have consulted with your vet, as insulin may need to be reduced for a few days, or long term.
When your pet’s condition stabilizes after a hypoglycemic episode, a glucose curve can help to determine why this happened and what a more appropriate insulin dose might be. A glucose curve is a series of blood sugar measurements made after insulin is given. Typically, blood samples are taken every 1-1/2 to 2 hours for 10 hours, or until the effects of the insulin injection can be determined. For ease of understanding, measurements are plotted on a graph whose points usually form a curve. Glucose levels can be monitored at home, improving the accuracy of the data.
Cerebral edema caused by insulin overdose can result in temporary blindness or behavior changes. These signs often resolve over several weeks or months.
If a concurrent illness causes prolonged loss of appetite, the patient should be hospitalized for blood glucose concentration monitoring and treatment with rapid-acting insulin and intravenous fluids supplemented with glucose and potassium.
My dog was having small seizures and one huge seizure then we took him to the vet they took his sugar and it was low 34 milligrams are grams they said that it was pancreas cancer but he is doing fine now no seizures know nothing he is a steroid but we still don’t know exactly what’s going on I have been reading a lot on mobot sugar and he does have those symptoms but also but made me think is that overheating and I read that in here as well and those are signs as well that he presents I need more answers and I’m hoping I can get them from here please help me and my little Gizmo and he’s 10 years old a little Yorkie thank you
Hello, my dog also has very low blood sugar levels as a result of Insulinoma. I have to feed my dog a high protein, low carbohydrate diet, smaller portions every 4 to 5 hours. A steroid also helps produce glucose and levels it. I’ve also notice since my dog’s appetite has become very picky, fiber foods helps him. He loves green beans and sweet potatoes, given in between meals but not a lot and not every day.
I’m still reading and learning things myself. My dog was diagnosed with Insulinoma back in June he has good days and bad days. I just try to keep him as comfortable as possible and diet plays a big part. As well as getting your dog on a steroid (prednisone).
Good luck 🙏
Is the dog ok? I’m having trouble with my little 11 year old Silky who is new to insulin ..
She seemed to bounce back after going to hospital for 2 days ..
And has eaten every meal (albeit small )
Taking her to vet today as she is just too lethargic and hardly getting around now .
Hm, my dog is the same. Noticed your dated msg… Any update on your Silky
My 7 year old Yorker is a diabetic. I found out 5 days ago. On the third day she had a hypoclicemic attack. She was on 1 unit of insulin 2 times a day and 2 meals a day. I don’t know what to do because I’m broke. I’m waiting for her Vet to call me. Could she have had this attack because she needed to eat more then 2 times a day?
My 15 year old Jack Russell was diagnosed with diabetes. The vet told me to do injections of vetsulin twice a day. I did this, her levels never came down past 750. Vet said we can try IV fluids and insulin R fast reacting. She went to vet on Friday, had the IV all day and Insulin R. I picked her up and she seemed to be feeling much better. level was at about 350 She wouldn’t eat or drink. We tried and tried to get her to eat and drink. She died a horrible gruesome death less than 48 hours later, on that Sunday morning. She had a horrible seizure and went limp and she died in my arms. RIP Pieces. I can’t help but to believe deep down this vet made a horrible mis-judgment and killed my precious dog.
I’m so sorry for your loss. My little Yorker is having hypoglycemic attacks on and off. My vet is baffled by why it’s happening. I know how terrible to try and try to do the best by your precious pet. I believe are pets are in Heaven and we will see the hem again. God is love and he gave us our pets so we would take care of the them. Again I’m sorry about your loss
My Pomeranian is 13 became deaf and blind and diabetic almost all at once. He is 12.6 pounds and get vetsulin 3 mil. Twice a day a half hour after meals. My husband too him for a check up about the insulin and he had been sneaking treats to him too. The vet upped the dosage by a 1/2 a mil and two weeks later my dog started throwing up and crapped and started a nervous shaking and he became unbalanced on his feet and his eyes we’re pulsating and shaky. The vet called the way he was waving his head back in forth “like Stevie Wonder” a sign of low sugar and put him back to 3 mil again. If I knew better I would of given him a handful of food right away. So glad everything worked out with getting him to the vet within about 40 min.